Alert archive / Alabama / Flash Flood Warnings in 2023
Flash Flood Warning 7, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Mar 27, 2023, 4:15 AM CDT for 9 counties in Alabama. It was in force for 4 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2023, 4:15 AM CDT (09:15 UTC)
- Expired
- Mar 27, 2023, 8:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bibb County, AL, Chambers County, AL, Chilton County, AL, Clay County, AL, Coosa County, AL, Randolph County, AL, Shelby County, AL, Talladega County, AL, Tallapoosa County, AL
The radar
The Birmingham radar (KBMX), 32 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 6:21 AM CDT | FLASH FLOOD | 2 Sse Shelby, AL | WATER OVER ROAD ON COUNTY ROAD 47 AND COUNTRY ROAD 46 AND COUNTY ROAD 71. |
| Mar 27, 7:30 AM CDT | FLASH FLOOD | 2 S Weogufka, AL | MULTIPLE ROADS IMPASSABLE IN COOSA COUNTY, INCLUDING COUNTY ROADS 29, 56, 112, 118, 15, 122, AND 119. |
| Mar 27, 7:30 AM CDT | FLASH FLOOD | 3 Sw Mellow Valley, AL | MULTIPLE ROADS FLOODED IN CLAY COUNTY. FULLER ROAD WASHED OUT NEAR CRAGFORD. |
| Mar 27, 8:00 AM CDT | FLASH FLOOD | 3 Nw Hillabee Creek, AL | TOWN CREEK ROAD IMPASSABLE. |
| Mar 27, 8:00 AM CDT | FLASH FLOOD | Lanett, AL | ROADS FLOODED IN LANETT. |
| Mar 27, 8:20 AM CDT | FLASH FLOOD | 1 S Lafayette, AL | EM REPORTS MANY ROADS FLOODED ACROSS THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 126 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 512 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
183
WGUS54 KBMX 270915
FFWBMX
ALC007-017-021-027-037-111-117-121-123-271315-
/O.NEW.KBMX.FF.W.0007.230327T0915Z-230327T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
415 AM CDT Mon Mar 27 2023
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Bibb County in central Alabama...
Northern Chilton County in central Alabama...
Southern Shelby County in central Alabama...
Chambers County in east central Alabama...
Southern Clay County in east central Alabama...
Coosa County in east central Alabama...
Southern Randolph County in east central Alabama...
Southwestern Talladega County in east central Alabama...
Northern Tallapoosa County in east central Alabama...
* Until 815 AM CDT.
* At 415 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 7 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Alabaster, Alexander City, Sylacauga, Calera, Clanton, Lanett,
Montevallo, Roanoke, Brent, Columbiana, Dadeville, Centreville,
Jemison, Ashland, Wilsonville, Goodwater, Rockford, Kellyton,
Talladega Springs and Stewartville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3283 8732 3302 8729 3318 8684 3322 8603
3330 8527 3285 8517
FLASH FLOOD...RADAR INDICATED
$$
87/GranthamWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 27, 3:20 AM CDT, 55 minutes earlier.
Area forecast discussion, Mar 27, 3:20 AM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 320 AM CDT Mon Mar 27 2023 ...New LONG TERM... .SHORT TERM... (Today through Tuesday) Issued at 105 AM CDT MON MAR 27 2023 Watching radar trends right now, there is an outflow boundary near the I-85 corridor, with two main bands of showers and storms. The southern band is more surface based and will need to be monitored over the next several hours for any severe potential. Activity has been on the weakening trend of the past several hours as the shear has decreased over the area. There still is some decent MUCAPE but even those have been decreasing. The band of showers and storms along the I-59 corridor are more elevated with generally some small hail at best and heavy rainfall at times. Will continue to monitor for flooding until this band clears. Meanwhile a more substantial cold front will move through the area during the morning and then slide into the southeast by mid-afternoon. Most of the rain should be out of the southeast by then. However, the rain will still not be over for Central Alabama. A quick moving upper level impulse will track along the Gulf Coast overnight and into Tuesday morning. The models continue to show that this will mainly impact the southern half of the area, with the best chances along and south of the US 80/I-85 corridor. Low level winds will remain from the northeast tonight and Tuesday, so low level Gulf moisture should be cut-off and instability very limited. The rain will move out of south central Alabama by late afternoon Tuesday. 16 && .LONG TERM... (Tuesday night through Sunday) Issued at 306 AM CDT MON MAR 27 2023 We finally will dry out Tuesday evening as the front pushes through as the upper level impulse moves east. Looks like dry weather will hold out through Friday morning across the north, while the south should remain dry through Friday night. This is in response to a cold front that will begin to approach the area and then slide through during the day on Saturday. We will need to keep an eye on the front as it moves through, especially in the south where daytime heating could enhance activity as it moves through. There still is some timing differences and will just mention strong storms at this time as the main dynamics are just to the north of the area. Much more on this system as we go through the week and the timing differences will hopefully become a little clearer. We will need to keep an eye on temperatures for Wednesday morning and Thursday morning. Most of the locations will remain above freezing Wednesday morning but a few local areas may briefly drop into the low 30s. Even if areas in the north do not reach freezing, there will be a frost potential for areas generally north of the I-20 corridor. Thursday morning will be warmer but frost potential may develop with light winds. 16 && ach the area and then slide through during the day on Saturday. .AVIATION... (06Z TAFS) Issued at 105 AM CDT MON MAR 27 2023 Showers and storms will continue to impact all TAF sites through 9 to 10z and then slide south through the day. Most of the activity in the north will be ending by 12 to 14z, while MGM will see stuff through 18z. TOI may actually begin to see showers by 10z and may continue there until 21 to 23z. Activity will end after that and skies will eventually improve to VFR late afternoon/evening. Another round of showers and storms may move into the south (MGM and TOI) Tuesday morning but will most likely remain just outside of this cycle and the next. 16 && .FIRE WEATHER... A cool front will push through Central Alabama today, ending the rain from north to south. Min RH values this afternoon will remain elevated. 20 foot winds will shift to the northwest 5-7 mph across north Alabama, with west to southwest winds 5-7 mph across the southern counties. Another round of rain will move across south Alabama by early Tuesday morning, with rainfall amounts generally less than one- half inch. Dry for Tuesday afternoon through Friday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 77 47 67 37 / 20 10 20 0 Anniston 78 50 69 40 / 30 10 20 0 Birmingham 77 51 68 41 / 20 10 20 0 Tuscaloosa 79 52 71 42 / 20 20 40 0 Calera 78 52 69 41 / 30 10 30 0 Auburn 78 55 70 44 / 70 20 60 0 Montgomery 80 57 71 44 / 70 30 60 0 Troy 78 59 70 46 / 90 40 70 0 && .BMX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 7 AM CDT this morning for the following counties: Autauga-Barbour-Bibb-Bullock-Calhoun-Chambers-Chilton- Clay-Cleburne-Coosa-Dallas-Elmore-Greene-Hale-Jefferson-Lee- Lowndes-Macon-Marengo-Montgomery-Perry-Pickens-Pike-Randolph- Russell-Shelby-St. Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa. && SHORT TERM...16 LONG TERM....16 AVIATION...16
Hazardous weather outlook, Mar 26, 4:19 AM CDT, 23 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 419 AM CDT Sun Mar 26 2023 ALZ011>015-017>050-271230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 419 AM CDT Sun Mar 26 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe storms are possible through tonight, with several rounds of storms possible. Primary threats include large hail, damaging winds up to 60 mph, and localized flash flooding. A couple tornadoes are possible, beginning this afternoon, across the southern half of Central Alabama. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The potential for severe storms will continue through early Monday morning, possibly as late as 8am, for locations south of I-85. Threats include large hail, damaging winds up to 60 mph, isolated flash flooding, and a couple tornadoes. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through Monday morning.
In the hours before
Local storm report, Mar 27, 12:05 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 AM CDT MON MAR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM FLASH FLOOD WADLEY 33.13N 85.57W
03/26/2023 RANDOLPH AL EMERGENCY MNGR
ROBERTS STREET IN WADLEY IS UNDER WATER.
&&
DAVISLocal storm report, Mar 27, 12:07 AM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1207 AM CDT MON MAR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM FLASH FLOOD 1 SSW ROANOKE 33.14N 85.38W
03/26/2023 RANDOLPH AL EMERGENCY MNGR
CHESTNUT STREET AND SATTERWHITE STREET
FLOODED WITH ONE VEHICLE IN WATER.
&&
DAVISLocal storm report, Mar 27, 12:12 AM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1212 AM CDT MON MAR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 AM TSTM WND DMG 2 SW STILL WATERS RESOR 32.72N 85.84W
03/26/2023 TALLAPOOSA AL EMERGENCY MNGR
MULTIPLE TREES DOWN BLOCKING ROADWAYS SOUTH
OF LAKE MARTIN, INCLUDING TURNER ROAD,
LAKEWOOD DRIVE, CENTER PORT ROAD, AND
OVERLOOK DRIVE.
&&
DAVISLocal storm report, Mar 27, 12:14 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1214 AM CDT MON MAR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM TSTM WND DMG 4 SW WHITES BLUFF 32.23N 87.23W
03/26/2023 DALLAS AL EMERGENCY MNGR
TREE DOWN ON COUNTY ROAD 955.
&&
DAVISSpecial weather statement, Mar 27, 3:32 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
332 AM CDT Mon Mar 27 2023
ALZ037-038-270915-
Tallapoosa AL-Chambers AL-
332 AM CDT Mon Mar 27 2023
...A strong thunderstorm will impact portions of northeastern
Tallapoosa and northwestern Chambers Counties through 415 AM CDT...
At 332 AM CDT, Doppler radar was tracking a strong thunderstorm over
Jacksons' Gap, or near Dadeville, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alexander City, Dadeville, Lafayette, La Fayette, Jacksons' Gap, New
Site, Hillabee Creek, Northern Lake Martin, Penton, Trammel
Crossroads, Ridge Grove, Buffalo, Eastern Lake Martin, Daviston,
Horseshoe Bend National Military Park, Dare Park, Eagle Creek and
Horseshoe Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3281 8588 3299 8592 3311 8543 3285 8537
TIME...MOT...LOC 0832Z 258DEG 31KT 3292 8582
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
87/GranthamSpecial weather statement, Mar 27, 3:33 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Birmingham AL
333 AM CDT Mon Mar 27 2023
ALZ028-036-270915-
Clay AL-Coosa AL-
333 AM CDT Mon Mar 27 2023
...A strong thunderstorm will impact portions of Coosa County through
415 AM CDT...
At 333 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lay Lake Dam, or 10 miles northeast of Clanton, moving east at 35
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Goodwater, Rockford, Kellyton, Weogufka, Hanover, Lyle, Mitchell
Lake, Dollar, Bradford, Bentleyville, Unity, Parkdale, Moriah,
Hatchet, Higgins Ferry Park, Crewsville, Lay Lake, Cleveland
Crossroads, Paint Creek and Ray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3311 8597 3309 8598 3309 8601 3287 8601
3285 8645 3287 8648 3291 8649 3293 8651
3300 8652 3315 8593 3311 8592
TIME...MOT...LOC 0833Z 258DEG 31KT 3293 8647
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
87/GranthamThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 7:05 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Randolph | 55 min |
| Mar 26, 7:09 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 49 min |
| Mar 26, 7:11 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 64 min |
| Mar 26, 7:15 PM CDT | Tornado Warning | BMX | Hale, Marengo | 21 min |
| Mar 26, 7:29 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Lowndes | 61 min |
| Mar 26, 7:56 PM CDT | Areal Flood Advisory | BMX | Dallas, Greene, Hale, Marengo, Perry, Sumter | 3 hr |
| Mar 26, 7:57 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo | 47 min |
| Mar 26, 8:11 PM CDT | Areal Flood Advisory | BMX | Chilton, Coosa, Tallapoosa | 43 min |
| Mar 26, 8:31 PM CDT | Special Weather Statement | BMX | Lowndes | 29 min |
| Mar 26, 8:46 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 44 min |
| Mar 26, 8:54 PM CDT | Flash Flood Warning | BMX | Chilton, Coosa, Tallapoosa | 4 hr |
| Mar 26, 9:15 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Lowndes | 60 min |
| Mar 26, 9:34 PM CDT | Areal Flood Advisory | BMX | Chambers, Randolph, Tallapoosa | 3 hr |
| Mar 26, 9:36 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 39 min |
| Mar 26, 10:09 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Coosa, Lee, Macon, Randolph, Tallapoosa | 69 min |
| Mar 26, 10:20 PM CDT | Flash Flood Warning | BMX | Chambers, Randolph, Tallapoosa | 2 hr |
| Mar 26, 10:25 PM CDT | Tornado Warning | BMX | Elmore, Tallapoosa | 12 min |
| Mar 26, 10:48 PM CDT | Special Weather Statement | BMX | Bullock | 27 min |
| Mar 26, 11:44 PM CDT | Areal Flood Advisory | BMX | Dallas, Lowndes, Montgomery | 4 hr |
| Mar 27, 2:29 AM CDT | Areal Flood Advisory | BMX | Bibb, Chilton, Hale, Perry | 4 hr |
| Mar 27, 2:39 AM CDT | Tornado Warning | BMX | Elmore, Macon, Montgomery | 33 min |
| Mar 27, 2:57 AM CDT | River Flood Warning | BMX | Chambers, Randolph, Tallapoosa | 18 hr |
| Mar 27, 3:32 AM CDT | Special Weather Statement | BMX | Chambers, Tallapoosa | 43 min |
| Mar 27, 3:33 AM CDT | Special Weather Statement | BMX | Coosa | 42 min |
| Mar 27, 3:38 AM CDT | Areal Flood Advisory | BMX | Chambers, Clay, Coosa, Randolph, Tallapoosa | 4 hr |
| Mar 27, 3:41 AM CDT | Areal Flood Advisory | BMX | Bibb, Shelby, Talladega | 4 hr |
| Mar 27, 4:51 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 39 min |
| Mar 27, 5:03 AM CDT | Tornado Warning | BMX | Chambers | 29 min |
| Mar 27, 7:59 AM CDT | Flash Flood Warning | BMX | Chambers, Coosa, Tallapoosa | 3 hr |
| Mar 27, 8:32 AM CDT | River Flood Warning | BMX | Elmore, Macon, Montgomery | 50 hr |
| Mar 27, 9:06 AM CDT | Special Weather Statement | BMX | Lee | 39 min |
| Mar 27, 9:07 AM CDT | River Flood Warning | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 60 hr |
| Mar 27, 9:07 AM CDT | River Flood Warning | BMX | Autauga, Dallas, Lowndes | 49 hr |
| Mar 27, 9:07 AM CDT | River Flood Warning | BMX | Dallas | 49 hr |
| Mar 27, 9:29 AM CDT | Areal Flood Advisory | BMX | Lee | 76 min |
| Mar 27, 10:41 AM CDT | Special Weather Statement | BMX | Pike | 49 min |
| Mar 27, 10:54 AM CDT | Areal Flood Advisory | BMX | Chambers, Coosa, Tallapoosa | 51 min |
| Mar 27, 12:00 PM CDT | Special Weather Statement | BMX | Barbour | 30 min |
Nearby
Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.